Louisiana, 2002

Rip Current in Louisiana, September 22, 2002

September 22, 2002 · NWS LIX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 22, 1:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 22, 1:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 PM CDT SUN SEP 22 2002

OBVIOUSLY...MUCH OF THE FORECAST IS DEPENDENT ON THE PROGRESSION OF
ISIDORE WHICH IS TARGETED MORE TOWARD THE LATTER HALF OF THE
FORECAST PACKAGE. THEREFORE...WILL DEFER TO THE DISCUSSIONS AND
EXTENDED GUIDANCE FROM NHC AND HPC IN DEALING WITH THE LATTER HALF
OF THE ZONES. THEREFORE...LITTLE IF ANY WILL CHANGE AS FAR AS THE
WORDING IS CONCERNED DURING THIS TIME FRAME.

IN THE SHORT TERM...TOTALLY AGREE WITH HPC ANALYSIS THAT THE ETA IS
POORLY INITIALIZED ACROSS THE GULF AND LIKEWISE...DOES NOT HANDLE
MAJOR WEATHER FEATURES ACROSS THE REGION THAT WELL. THEREFORE...WILL
LEAN HEAVILY TOWARD THE AVN SOLUTION THROUGH 72HR WITH OVERALL
WEATHER TRENDS ACROSS THE CWA/PWA. CURRENTLY...A PRE-FRONTAL TROF
LOOKS TO BE MOVING ACROSS SOUTHEAST LOUISIANA AND SOUTHEAST
MISSISSIPPI PROVIDING THE MAIN BASIS FOR ANY RAIN ACROSS THE AREA.
THE MAIN AXIS OF THE FRONT LOOKS TO BE POSITIONED ACROSS THE CENTRAL
HALF OF LOUISIANA LEADING INTO CENTRAL MISSISSIPPI. THIS FEATURE
SHOULD CONTINUE SOUTHWARD AND SETTLE ACROSS THE NORTHERN GULF MONDAY
BEFORE EVENTUALLY DISSIPATING. THE AVN DOES SHOW SOME DRIER AIR
MOVING IN BEHIND THE FRONT AND GENERALLY PERSISTING INTO TUESDAY
BEFORE MOISTURE ASSOCIATED WITH ISIDORE PUSHES NORTHWARD INTO THE
CENTRAL GULF COAST REGION. THEREFORE...WOULD ONLY EXPECT A SLIGHT
CHANCE OF RAIN AT BEST MON AND TUE AS FORECAST TIME HEIGHTS SUGGEST.

THE NEXT FRONT MOVING ACROSS THE CENTRAL AND SOUTHERN PLAINS STATES
ON THU WILL BE ONE OF THE CRITICAL ELEMENTS THAT DETERMINES THE
MOTION OF ISIDORE. HPC EXTENDED PROGS HAS THIS BOUNDARY SLOWLY
MOVING INTO THE LOWER MISSISSIPPI VALLEY ON FRI AND INTO SAT WITH
ISIDORE TRACKING NORTHWARD OFF THE TEXAS COAST. A GREAT AMOUNT OF
UNCERTAINTY EXISTS WITH THIS SCENARIO ALTHOUGH MOST OF THE EXTENDED
GUIDANCE DOES PLACE THE FRONT CLOSE TO THE GULF COAST DURING THE
WEEKEND TIME PERIOD. THEREFORE...THE MAIN QUESTION REMAINS ON WHAT
TRACK ISIDORE WILL FOLLOW LEADING UP TO THIS TIME PERIOD.

MARINE WISE...SCA CONDITIONS SHOULD BECOME FULLY ESTABLISHED ACROSS
THE COASTAL WATERS STARTING TONIGHT WITH THE GRADIENT ACROSS THE
GULF STRENGTHENING COMBINED WITH STRONG HIGH PRESSURE BUILDING
ACROSS THE LOWER MISSISSIPPI VALLEY BEHIND THE APPROACHING FRONTAL
BOUNDARY. THIS WILL ALSO LEAD TO A THREAT FOR COASTAL FLOODING
WITHIN THE NEXT 24 TO 48 HOURS AS A STRONG NORTHEASTERLY FETCH
CONTINUES. THEREFORE...A COASTAL FLOOD WATCH WILL LIKELY BE
NECESSARY WITHIN THE NEXT DAY OR TWO.

PRELIM NUMBERS...

MCB 68/85/65/84 1111  BTR 70/87/67/86 1212
MSY 76/88/75/87 2212  GPT 72/88/70/86 2212

.NEW...SMALL CRAFT ADVISORY IS IN EFFECT FROM PQL TO THE LOWER
ATCHAFALAYA RIVER OUT 60 NM
LA...NONE.
MS...NONE.

09

In the hours before

Special weather statement, Sep 22, 9:45 AM CST, 5 hours 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT SUN SEP 22 2002

.SYNOPSIS...A WEAK SURFACE PRESSURE TROUGH EXTENDING FROM NORTHERN
ALABAMA TO SOUTH MISSISSIPPI AND INTO SOUTH-CENTRAL LOUISIANA WILL
CONTINUE TO DRIFT SLOWLY WESTWARD LATER TODAY. A SURGE OF HIGH
PRESSURE BUILDING ACROSS THE PLAIN STATES WILL MOVE INTO SOUTHERN
LOUISIANA LATER THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED. HOWEVER...SEVERE THUNDERSTORMS ARE NOT LIKELY.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 35
TO 45 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL WITH
RATES BETWEEN 1 AND 2 INCHES PER HOUR AT TIMES. MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE TO THE WEST AT 10 MPH EARLY WITH
SOME ORGANIZED LINES OF THUNDERSTORMS MOVING TO THE SOUTHEAST 15 TO
20 MPH LATER THIS AFTERNOON.

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR HIGH SEAS DUE TO A LONG
PERIOD SWELL TRAIN EMANATING NORTHWARD FROM HURRICANE ISIDORE LOCATED
IN THE SOUTHERN GULF OF MEXICO. TOTAL SEAS 7 TO 8 FEET TODAY WILL
BUILD STEADILY TO 12 FEET THROUGH MONDAY. INCREASED WAVE ACTION AND
SLOWLY RISING TIDES MAY PRODUCE SOME BEACH AND MARSH EROSION.

.ACTIONS...NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lafourche

When
September 22, 3:00 PM CST
Where
Lafourche County, Port Fourchon
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
29.500, -90.403 (the zone’s center; the record gives no point)

Large swells from Hurricane Isidore, located in the extreme southeast Gulf of Mexico, caused rip tide conditions along the southeast Louisiana coast. A group of people swimming off the beach at Port Fourchon were caught in a rip tide. A 41 year old man drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lafourche2002-09-2241MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320805.